One of my girls has been having an uphill battle with her acne for about a year and a half now. She had a few, mild, zits at 14, but in the month before she was due to start ulpana, the term for boarding school for religious girls in Israel, her spots suddenly and aggressively transformed into full-blown acne.
I knew it was related to her stress and worry about going to the new school – and sadly, her first year there was so stressful, and the food they serve in the ulpana is so very bad, that the acne became a permanent feature of her life.
It’s really, really hard to have disfiguring spots when you’re a 14 year old girl.
So, we tried this cream, that gel, this wash. I paid for all sorts of people to squeeze blackheads out of her face.
I even spent an afternoon concocting all sorts of ‘natural’ treatments for her, from my essential oils collection. After a day or two, four days max, she’d get discouraged and just stop whatever the new thing was we were trying to do for her face.
So then, I agreed with my husband that we’d spend whatever it took to take her to a professional aesthetician, to get the acne reduced. It took around 5,000 shekels (no, that’s not a typo…) and we’re still paying it off every month.
Sadly, the debt is outliving the positive effects of the treatment.
For six months, the acne did reduce a little, and did seem to be dying down. But as soon as we stopped – it came back again.
Which is when my daughter started talking about Acutane / Roacutane, or ‘Roktan’, as they call it in Israel, and my heart sank.
Because that stuff is poisonous, and a whole bunch of people launched lawsuits against its maker, Hoffman LaRoche, claiming that Acutane had caused them to develop serious Irritable Bowel issues – one guy even had to have his colon removed.
And let’s not even talk about all the terrible birth defects associated with its use, which was another serious concern for me, as the mother of a teenager girl.
And let’s not even talk about all the other, awful side effects, that so many people like to claim are not so bad, or not so widespread. This comes from Wikipedia:
“Isotretinoin is the only non-psychiatric drug on the FDA's top 10 list of drugs associated with depression and is also within the top 10 for suicide attempts. A black box warning for suicide, depression and psychosis has been present on isotretinoin's packaging in the United States since 2005.”
(Isotretinoin is the generic name of the compound previously branded as Acutane, or ‘Roktan’.)
I sat down with my daughter, and explained to her: Roktan has a terrifyingly large number of awful side-effects. Let’s go through them in detail, and then if you still feel you want to explore it, we’ll take it from there.
Acne is really, really hard to live with, so I didn’t want to take my daughter’s free choice away when it came to deciding how to deal with it, but I also really, really didn’t want her to go the drug route.
Which is when God really helped me out.
My daughter had a friend dorming with her with bad acne who’d first been put on long-term doses of oral antibiotics, which had worked for a while.
And then, the zits came back.
(As a side note, my hairdresser was also put on oral antibiotics for acne, and stayed on them for a year and a half. This stopped when her legs started to puff up and swell, when her skin turned a yucky yellow and she started to feel really, really ill – at the age of 22. The antibiotics almost caused her liver to fail, and the Dr who’d prescribed them for acne never once thought to mention that it could be potentially fatal to continue them long term. But I digress.)
So then, the doctors put this roommate on ‘Roktan’ – which is where my daughter had first heard about it. “Her skin is like a baby’s! All her spots have gone!” my daughter told me, two months into the girl’s treatment.
So, we sat down and went through all the horrifying side-effects of Roktan – and by the end my daughter told me: “My friend has got most of those.” The friend’s eyes were puffy and blurry; her skin had started to spontaneously bleed when she waded into the Dead Sea whilst on a school trip. She was hyper-sensitive to sun (a big deal, when you live somewhere like Israel); her back and stomach hurt really badly, all of the time.
But her zits had gone!
So at least that.
But thankfully for my daughter, it was enough of a wake-up call to convince her that ‘Roktan’ was not the answer to the acne. So in the meantime, she started trying to eat a little bit healthier. She started trying to make the links herself, between suppressed feelings of worry and anxiety and massive flare-ups in her face.
And slowly, slowly, the zits are starting to come around.
In the meantime, the poor girl who’d been ‘cured’ by Roktan found that her zits returned as soon as she stopped treatment. The latest I heard is that she’s still having a number of bad side effects even though she stopped taking the drug two months ago, and has been off school now for a week, while the doctors are trying to figure things out.
One thing they are sure of, and have already clearly told the girls’ parents: It’s not related to the acne drug!!!
In the meantime, what can we learn from all this?
Let’s try to sum it up:
And that last one holds true even if the Roktan works, because the zits are just signposts to some deeper issue, or deeper work, that’s required for the person to really feel happy and spiritually-fulfilled in life.
So in the meantime, I’m continuing to buy my kid any cream she wants for her face, and to splash out on any treatment she wants to try (that isn’t potentially extremely dangerous).
I’m praying on her, I’m encouraging her, I’m buying her nice clothes.
In short, whatever I can do to ease her burden, and ease her test, I’m trying to do that, and in the meantime, her state of mind is really good, considering how hard the test actually is.
But “Roktan” is off the table, and so is long-term oral antibiotics. Because even if they do work, the long-term risks to my kid’s health are just too great to be worth the gamble.
And thank God, now she actually saw what happened to her friend, and learned about the scope of the side-effects involved, she thinks so, too.
Like my stuff? Then please consider becoming a PATRON of spiritualselfhelp, even for just $1 a month. Click the button below.
Visit my other blog: